ADVERTISEMENT
ADVERTISEMENT
catsamu

Keppra and elevated liver enzymes

I have mild partial and complex temporal lobe seizures, and have been taking Keppra (generic) since 2006.  I take 1000 mg 2x/day.  My neurologist had me have my blood tested last year and this year, and last year it was fine.  This year my liver enzymes were considerably elevated.  He told me to avoid alcohol, not to take any Tylenol and continue the Keppra as prescribed.  Subsequent liver tests have shown an improvement, but not back to normal.

I also seem to have developed a lot of allergies since 2006.  I have hives on a regular basis--I get them from aspirin, ibuprophen, and clothing with elastic or materials such as Polarfleece.  I never had them before.

I don't trust the Keppra any more.  My doctor said that Keppra doesn't cause liver functions to be abnormal, but orders these liver function tests yearly.  Why would he do that if it never causes problems? 

I've cut my Keppra dose in half (on my own-without notifying my doctor) and cut drinking almost out completely.  I never take Tylenol anyway, so that's not an issue.  I have another blood test later this month and I'll be interested to see how it is.

Has anyone else experienced abnormal liver function tests from Keppra?  If so, what was the outcome?

Deb

Comments

Re: Keppra and elevated liver enzymes

Oh, boy....decreasing your meds by half on your own?  That's a great risk you're taking.  I would bet that if you've been on the Keppra for many years w/o any issues, the liklelihood of it being the Keppra is small.  It could be other things you're taking....from OTC medications, vitamins or supplements to other prescribed medications you may be taking.

Since you're taking the generic version of Keppra, has your pharmacy changed manufacturers?  If that's the case, you could be metabolizing the drug differently.  Generic Keppra has caused some real issues with some patients on this forum.

Karen

Re: Keppra and elevated liver enzymes

Wow, pretty scary to decrease your meds on your own!  Not a good idea, talk to your Dr first or get a second opinion.  (Your body has been depending on the dose you've been giving it) 

But all of this is very interesting.  My daughter has been taking Generic Keppra 1000mg/2x day for 3 months and has been doing great.  But the last two blood tests show slightly elevated liver enzymes.  It's only at 37 but she has another test in two weeks to see if it went up.  Dr says we might have to change meds if this continues.  We definitely do not want to since she's been doing so well without any side effects. 

Someone told me to have the Dr write a letter to the insurance company and explain why she needs the Brand Name of Keppra instead so they can cover it.  It might work better since it will be absorbed differently in her body.     Good luck :)

 

Re: Keppra and elevated liver enzymes

I'd be interested to hear what you find out about your daughter's next liver test.  Mine is on 1/18, but of course I won't get results until later than that.

I've been on the self-prescribed 1/2 dose of generic Keppra for a couple of weeks now.  I haven't had anything bad happen so far, but I do notice that if I don't take a dose in the morning, I start to feel fuzzy and headachey.  The upside is that I can sleep so much better without taking the Keppra at night.  With me, Keppra keeps me awake instead of feeling sleepy.  My seizures are an overwhelming feeling of sleepiness which the Keppra has counteracted very well.  I've never had tonic-clonic seizures or anything like that, just a kind that makes me feel like I'm sleeping and dreaming when I'm actually awake.  Since I stopped the evening dose, my insomnia is better.

As far as other supplements, OTC meds, etc, I'm not taking any now.  I've stopped taking benedryl, I never take painkillers, don't take nutritional supplements and no longer take anything for my insomnia. 

I guess I'll let my neurologist know I've cut out the evening dose of Keppra and see what he says.  Maybe it would be better to take smaller doses in the morning and evening instead of the large dose in the morning and nothing in the evening.  I'm starting to think I shouldn't take any at all.

Thanks for your replies.  If you find out anything, let me know--I'd really appreciate it.

Deb

Re: Keppra and elevated liver enzymes

Deb,

I think that we know our bodies way better than our doctors sometimes.  I, too, lowered my dosage of Keppra without my doctors consent due to the new symptom of migraines entering my life.  The research I did suggested that if the liver is compromised, you can suffer from migraines.  Like you, using my noggin, put two and two together to decide that the keppra was probably the source of my liver issues and also my migraines.  Yes, it does affect the liver and like you, I was told by my neurologist that i must be crazy because it does not.  But why do they test for the med levels then and feel my liver at every appointment?  Hmm...  I am happy to say that my migraines have decreased significantly after cutting my dosage.  My MD kept raising my dosage while I was pregnant because of the weight gain but never lowered it after I had lost the baby weight.  Thankfully my husband is a pharmacist and he helped me to come up with a weaning plan so I wasn't just lowering it at once.  When I told my neurologist he said that was fine as long as my auras were under control.  I am interested though to find that others are having issues on the generic?  I never had migraines on the brand but started having them after I was put on the generic.  My husband laughs at me if I bring it up because as a pharmacist, he is trained to tell people that they are as safe as the brand.  I am a chemist and so as a fellow scientist I know that the active ingredient is the same but I also know that the other ingredients are slightly different.  I'm off to search for any other generic keppra issues now!  Good luck with your next test Deb!  I'm glad you are feeling better.